Funnel Cloud, Sioux
- When
- July 4, 3:43 PM MST to 4:00 PM MST
- Where
- Sioux County, 9.5 mi NE of Porter
- Reported by
- Trained Spotter
- Coordinates
- 42.120, -103.810
Funnel cloud formed and dissipated numerous times.
Numerous sightings of funnel clouds were reported in Scotts Bluff as well as southern Sioux and Dawes counties during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Numerous sightings of funnel clouds were reported in Scotts Bluff as well as southern Sioux and Dawes counties during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 1:34 PM MST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 234 PM MDT MON JUL 4 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... CLOUDS AND MONSOONAL MOISTURE ROTATING EASTWARD OVER THE CWA THIS AFTERNOON AS EVIDENT ON SATELLITE. SCATTERED SHOWERS AND A FEW WEAK STORMS ON RADAR OVER MAINLY WESTERN PARTS OF THE CWA AND THIS SHOULD SPREAD EASTWARD THIS EVENING ALONG WITH THE MOISTURE FEED. INSTABILITIES NOT IMPRESSIVE AND WITH LOWER SHEAR SEVERE THREAT SEEMS MINIMAL. SFC COOL FRONT NOW DROPPING INTO THE NORTHERN PORTION OF THE CWA WILL CONTINUE TO PUSH SOUTH TONIGHT AND HELP TO KEEP SOME CONVECTION GOING THROUGH THE NIGHT...MAINLY OVER THE NORTHEAST PART OF THE CWA WHERE A WEAK IMPULSE MOVING ACROSS SHOULD HELP. TUESDAY THROUGH WEDNESDAY EXPECTED TO BE COOLER WITH MORE CLOUDINESS AND SCTD SHOWERS AND STORMS ONCE AGAIN. SOMEWHAT BETTER SHEAR VALUES MAY HELP TO CREATE A FEW STRONG OR SEVERE STORMS OVER THE EASTERN PLAINS TUESDAY AFTERNOON. WIDELY SCTD SHOWERS AND A FEW STORMS SHOULD PERSIST TUESDAY NIGHT THEN UPTICK AGAIN WEDNESDAY. WEAKER FLOW WILL CAUSE ACTIVITY TO BE RATHER SLOW MOVING AND ERRATIC THUS SOME LOCALLY HEAVY RAINS POSSIBLE WEDNESDAY AFTERNOON. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... FLAT UPPER HIGH WILL BE CENTERED NR THE FOUR CORNERS EARLY IN THE PERIOD SHIFTING TO THE MID-MISSISSIPPI RIVER VALLEY BY THE LATTER HALF OF THE WEEKEND AND EARLY NEXT WEEK. THE CWA WILL BE ON THE NRN PERIPHERY OF THIS UPPER HIGH FOR WEDNESDAY THROUGH SATURDAY. MID/UPPER-LEVEL MOISTURE WILL BE RECYCLED AROUND THIS UPPER HIGH...WHICH WILL YIELD DAILY DIURNALLY ENHANCED AFTERNOON/EVENING THUNDERSTORMS. ALL MEDIUM RANGE GUIDANCE SUGGESTS EMBEDDED DISTURBANCES WITHIN THIS FLOW...HOWEVER THE TIMING OF SUCH FEATURES IS DIFFICULT GIVEN THE RELATIVELY WEAK STEERING WINDS. SO...HAVE KEPT PRECIPITATION CHANCES FAIRLY BROADBRUSH AT THIS TIME...WITH GENERALLY SLIGHT CHANCE TO CHANCE POPS. PRECIPITABLE WATERS WILL REMAIN BETWEEN 1 TO 1.5 INCHES EAST OF THE MOUNTAINS THROUGH THE WEEKEND AND WITH WEAK WINDS ALOFT...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO BE A CONCERN. AS THE UPPER HIGH SHIFTS EAST MID/UPPER FLOW WILL TURN SOUTHWEST ACROSS THE CENTRAL AND NRN ROCKIES. THIS MAY TRY TO DRY THINGS OUT A BIT TOWARDS THE MIDDLE OF NEXT WEEK. BUT UNTIL THIS OCCURS...KEPT AFTERNOON AND EVENING THUNDERSTORM CHANCES GOING ON SUNDAY AND MONDAY. PROGD 700MB TEMPERATURES HOVER BETWEEN 15 AND 17C THRU THE PERIOD. SO AFTERNOON TEMPS WILL REMAIN 5 TO 10 DEGREES ABOVE SEASONAL NORMALS...WHICH WILL MAINTAIN HIGHS IN THE UPPER 80S TO LOW 90S. && .AVIATION...00Z TAF ISSUANCE... GENERALLY VFR CONDITIONS CAN BE EXPECTED AT AREA AIRPORTS THROUGH THE PERIOD...WITH THE EXCEPTION OF EARLY EVENING SHOWER AND THUNDERSTORMS. THESE THUNDERSTORMS WILL WANE BY AROUND SUNSET... LEAVING A MID-LEVEL CANOPY IN PLACE ESPECIALLY FROM RAWLINS THROUGH CHADRON. KCYS MAY BE FAR ENOUGH SOUTH TO ONLY SEE FEW-SCT LATER TONIGHT. MODELS ARE HINTING AT SOME LOWER CLOUD DEVELOPMENT AT KCDR/KAIA EARLY TUESDAY MORNING...BUT THE AMOUNT AND THICKNESS OF THE MID-LEVEL CLOUDS MAY BE LIMITING FACTOR. SO FOR NOW KEPT CIGS IN THE VFR CATEGORY AND ADDED A SCT LOWER LEVEL CLOUD GROUP. ANOTHER ROUND OF AFTERNOON THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN ON TUESDAY. && .FIRE WEATHER... NO CONCERNS ANTICIPATED THROUGH MUCH OF THE WEEK AS INCREASING MONSOONAL MOISTURE RIDES ACROSS THE AREA AND TEMPERATURES TURN COOLER. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THURSDAY...MOST NUMEROUS IN THE AFTERNOONS AND EVENING WITH SOME DECENT RAINS POSSIBLE IN SOME AREAS. && .HYDROLOGY... FLOOD WARNINGS REMAIN IN EFFECT FOR SARATOGA...SINCLAIR AND MITCHELL ALONG THE NORTH PLATTE RIVER AS WELL AS THE LARAMIE RIVER NEAR LARAMIE. RIVER LEVELS WILL CONTINUE TO SLOWLY FALL THROUGH THE WEEK...WITH DIURNAL RISES AND FALLS OCCURRING ON THE UPPER NORTH PLATTE AND ITS TRIBUTARIES. CHANCES FOR HEAVY RAINFALL TUESDAY INTO WEDNESDAY MAY PRODUCE RISES IN THE WATER LEVELS ON AREA RIVERS FROM WEDNESDAY THROUGH FRIDAY...BUT THE MOST SERIOUS FLOODING IS WELL PAST. VERY WARM TEMPERATURES ARE FORECAST OVER THE AREA THROUGH MONDAY AND THEN SLIGHTLY ABOVE NORMAL FOR THE REST OF THE WEEK. THE WARMTH WILL RESULT IN INCREASED MOUNTAIN SNOW MELT. HOWEVER...WITH MOST OF THE SNOW PACK BELOW 9500 FEET MSL IN THE MOUNTAINS ALREADY MELTED...DO NOT ANTICIPATE ANY SIGNIFICANT RISES IN THE RIVERS THROUGH THE WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...RE LONG TERM/HYDROLOGY/AVIATION...HAHN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1030 AM MDT MON JUL 4 2011 NEZ019>021-054-055-WYZ101-103>119-051100- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1030 AM MDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS SHOULD MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. NO SEVERE STORMS ARE EXPECTED BUT GUSTY WINDS MAY ACCOMPANY ANY STORMS THAT DO FORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE TUESDAY AFTERNOON AND PERSIST INTO WEDNESDAY AS A WEAK COLD FRONT MOVES INTO SOUTHERN WYOMING. A FEW STORMS COULD BECOME SEVERE EAST OF THE LARAMIE RANGE TUESDAY. CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ON A DAILY BASIS THROUGH THE WEEKEND AS MONSOONAL MOISTURE COMBINES WITH DAYTIME HEATING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT LOCALLY HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-095-096-WYZ102-051100- DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY- 1030 AM MDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS SHOULD MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING AS A COOL FRONT MOVES INTO THE AREA. A FEW STORMS COULD BECOME STRONG WITH GUSTY WINDS AND HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE TUESDAY AFTERNOON AND PERSIST INTO WEDNESDAY AS A WEAK COLD FRONT MOVES INTO SOUTHERN WYOMING. A FEW STORMS COULD BECOME SEVERE ON TUESDAY. CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ON A DAILY BASIS THROUGH THE WEEKEND AS MONSOONAL MOISTURE COMBINES WITH DAYTIME HEATING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT LOCALLY HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 306 PM MDT MON JUL 4 2011 WYZ101-102-107-042145- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA COUNTY WY- 306 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN PLATTE... EASTERN CONVERSE AND SOUTHWESTERN NIOBRARA COUNTIES UNTIL 345 PM MDT... AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF DOUGLAS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LOST SPRINGS... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 119 AND 134. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 325 PM MDT MON JUL 4 2011 WYZ118-119-042215- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 325 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 415 PM MDT... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF CARPENTER...OR 15 MILES EAST OF CHEYENNE...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BURNS... CARPENTER... I-80 EXIT 386... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 373 AND 395. APFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 334 PM MDT MON JUL 4 2011 WYZ102-107-108-042200- EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-NIOBRARA COUNTY WY- 334 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...SOUTHERN NIOBRARA AND NORTHWESTERN GOSHEN COUNTIES UNTIL 400 PM MDT... AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF RAWHIDE BUTTES...OR 19 MILES SOUTHWEST OF LUSK...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RAWHIDE BUTTES... JAY EM... MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 344 PM MDT MON JUL 4 2011 NEZ054-WYZ119-042245- EAST LARAMIE COUNTY WY-KIMBALL NE- 344 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE AND SOUTHWESTERN KIMBALL COUNTIES UNTIL 445 PM MDT... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PANORAMA POINT...OR 26 MILES SOUTHWEST OF KIMBALL...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PANORAMA POINT... APFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 432 PM MDT MON JUL 4 2011 NEZ096-042315- SOUTH SIOUX NE- 432 PM MDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX COUNTY UNTIL 515 PM MDT... AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF MOUNT EDNA...OR 20 MILES EAST OF TORRINGTON...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHERN SIOUX COUNTY. MAZUR
The Cheyenne radar (KCYS), 136 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
4 funnel cloud. Local standard time, as filed.
Funnel cloud formed and dissipated numerous times.
A funnel cloud with persistent rotating wall cloud was sighted over Scottsbluff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317236, 317235, 317237, 317238.